Texas, 2012

Funnel Cloud in Texas, August 17, 2012

August 17, 2012 · NWS HGX · 1 event in 1 county or zone

A couple of funnel clouds were sighted in Chambers County near outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A couple of funnel clouds were sighted in Chambers County near outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 17, 1:01 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 17, 1:01 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
201 PM CDT FRI AUG 17 2012

.AVIATION...
OUTFLOW FROM LBX/SGR AREA STORMS SPREADING EAST AND WILL BE
COLLIDING WITH BAYBREEZE SHORTLY AND WITH THE SEABREEZE...EXPECT
SCATTERED SHRA/TSRA TO CONTINUE AROUND THE METRO TERMINALS THIS
AFTERNOON. -SHRA HAVE BEEN POPPING UP AND DISSIPATING AROUND THE
BOUNDARY FROM NE OF CLL TO N OF 6R3. STILL EXPECT REDEVELOPMENT
ALONG THE BOUNDARY LATE THIS AFTERNOON. OVERNIGHT DEBRIS CLOUDS
DISSIPATING WITH LIGHT S-SW WINDS TOWARD MORNING. NEAR THE COAST
MAY HAVE BACKING WINDS BRIEFLY AS AN AID TO DEVELOPING CU/SHRA
THEN SCATTERED SHRA AND A FEW TSRA MAINLY SOUTH.
45

&&

.PREV DISCUSSION... /ISSUED 1054 AM CDT FRI AUG 17 2012/

UPDATE...
SCATTERED SHOWERS CONTINUE TO POP UP ACROSS THE COASTAL COUNTIES
THIS MORNING WITH THE BEST COVERAGE ACROSS CHAMBERS COUNTY. HAVE
INCREASED POPS FOR MUCH OF THE REGION FOR THIS AFTERNOON DUE TO
INCREASING MOISTURE ON THE MORNING SOUNDINGS AND A WEAK 500MB
SHORTWAVE THAT LOOKS TO CROSS THE REGION THIS AFTERNOON. 4KM WRF
AND LOCAL SPORT-WRF RUNS BOTH SUPPORT INCREASED COVERAGE ACROSS
THE REGION THIS AFTERNOON AS WELL. WITH THE AMPLE SUNSHINE EARLY
THIS MORNING MAX TEMPS STILL LOOK GOOD SO WILL NOT MAKE ANY
CHANGES OTHER THAN THE POPS/WEATHER. 38

MARINE...
WEST AND SOUTHWEST WINDS THIS MORNING SHOULD BE GIVING WAY TO
SOUTHERLIES THIS AFTERNOON WITH THE NEARSHORE/BAYS INCREASING
WIND SPEEDS. SCATTERED SHOWERS THIS MORNING WILL LIKELY WANE BY LATE
AFTERNOON.
45

AVIATION...
15Z UPDATE OUT AND NOT MUCH IN THE WAY OF CHANGES YET BUT ANTICIPATE
NEEDING TO ADD TEMPO UTS TAF IN THE 18Z PACKAGE FOR THE 20-24Z TIME
FRAME DUE TO THE CLOSER PROXIMITY TO THE BOUNDARY NEAR LFK-PSN WITH
A S/W APPROACHING AND NORTHWEST FLOW ALOFT. ANY STORMS THAT FORM
WILL LIKELY TRACK SE AND MAY COLLIDE WITH THE SEABREEZE. MORE MOIST
PROFILE EVIDENT OUTSIDE AND PER VIS SATELLITE...WILL BE WATCHING
DEVELOPMENT AND MAY NEED TEMPO CONDITIONS CXO/IAH/HOU TERMINALS LATE
THIS AFTERNOON AND EVENING.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      99  78  94  75  91 /  30  30  50  40  60
HOUSTON (IAH)              96  78  93  77  90 /  40  20  40  20  60
GALVESTON (GLS)            93  84  90  83  89 /  40  20  30  20  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...39
AVIATION/MARINE...45
Hazardous weather outlook, Aug 17, 4:55 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
555 AM CDT FRI AUG 17 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
555 AM CDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL ONCE AGAIN WARM INTO THE MID AND UPPER 90S THIS
AFTERNOON. THESE TEMPERATURES COUPLED WITH HIGH HUMIDITY LEVELS
WILL FOSTER HEAT INDEX VALUES BETWEEN 103 AND 109 DEGREES TODAY. A
WEAK UPPER LEVEL DISTURBANCE COUPLED WITH THE VERY WARM TEMPERATURES
COULD YIELD A FEW THUNDERSTORMS. IF STORMS DEVELOP...THEY WILL
HAVE THE POTENTIAL TO PRODUCE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AS
MOISTURE LEVELS INCREASE AND AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE REGION. SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS ON SUNDAY AS A WEAK COLD FRONT CROSSES THE REGION AND AN
UPPER LEVEL TROUGH BUILDS INTO EAST TEXAS. SOME OF THE RAIN ON
SUNDAY COULD BE LOCALLY HEAVY AT TIMES. RAINFALL TOTALS FOR THE
WEEKEND WILL AVERAGE AROUND AN INCH WITH ISOLATED TOTALS BETWEEN 2
AND 4 INCHES. DRIER AIR WILL FILTER INTO SOUTHEAST TEXAS ON MONDAY
BEHIND THE FRONT BUT THERE COULD BE ENOUGH LINGERING MOISTURE NEAR
THE COAST TO KEEP RAIN CHANCES IN THE FORECAST THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 55 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Chambers

When
August 17, 3:05 PM CST to 3:10 PM CST
Where
Chambers County, 1.03 mi N of Eminence
Reported by
Law Enforcement
Coordinates
29.845, -94.699

Two funnel clouds were sighted in association with slow east and northeast moving thunderstorms.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392212.